Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 4, NWS Shreveport, LA

February 12, 19974 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Feb 12, 1997, 10:50 PM CST for 4 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 1997, 10:50 PM CST (04:50 UTC)
Expired
Feb 13, 1997, 2:45 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Gregg County, TX, Harrison County, TX, Marion County, TX, Upshur County, TX

The radar

The Shreveport radar (KSHV), 76 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-209 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 130451
FFWSHV
TXC183-203-315-459-130845-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 PM CST WED FEB 12 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  245 AM CST
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST TEXAS
 
   ...GREGG COUNTY...HARRISON COUNTY...MARION COUNTY
   ...UPSHUR COUNTY
 
AT 1050 PM CST...DOPPLER RADAR IN SHREVEPORT INDICATED ANOTHER WAVE OF
HEAVY RAIN MOVING NORTHEAST AT 35 TO 40 MPH FORM NEAR GLADEWATER TO
SOUTH OF MARSHALL TEXAS. RAINFALL AMOUNTS IN THIS BAND OF HEAVY RAIN
WILL APPROACH 3/4 OF AN INCH IN LESS THAN AN HOURS TIME.
 
WITH THE GROUND ALREADY SATURATED DUE TO HEAVY RAINS EARLIER TODAY AND
TONIGHT...THIS ADDITIONAL RAINFALL WILL RESULT IN FLOODING OF
STREAMS...LOW LYING AND POOR DRAINAGE AREAS AS WELL AS FLOODING OF LOW
WATER CROSSINGS ON AREA ROADWAYS.
 
THE HEAVY RAIN SHOULD END BY MIDNIGHT BY WITH FLOOD WATERS SLOWLY
RECEEDING BY 200 AM.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHvERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
18

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 12, 8:09 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 12, 8:09 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 PM CST WED FEB 12 1997

LARGE MCS ROLLING ACRS LA WHILE PCPN TAPERING EAST TX ATTM. MORE PCPN
FURTHER TO THE WEST WILL KEEP POPS AT LEAST LIKELY MOST AREA FOR RMDR
OF TONIGHT. IN FACT LEADING EDGE JUST SHOWING ON RADAR HEADING INTO
EAST TX. GROUND SOAKED ENUF TO LEAVE FLD WATCH FOR TONIGHT. AS COLD
AIR BEGINS TO WRAP INTO DEEP TROF CNTRL TX...SOME PCPN COULD MIX WITH
IP/SN LATE TON0IGHT FAR WEST AND/OR NORTH PORTIONS OF CWA. ETA FCST
SOUNDING FOR DQN AR CONFIRMS THIS AFT MIDNIGHT. WITH LOW CLDS ENTRENCHED
IN SATURATED AIR TO 500+ MB LITTLE CHANGE IN SFC TEMPS NO WORRY OF ZR.

VII

In the hours before

Special weather statement, Feb 12, 6:51 PM CST, 3 hours 59 minutes before
LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>138-149>153-
165>167-130245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 PM CST WED FEB 12 1997

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND NORTH LOUISIANA...

A LARGE AREA OF RAIN AND SHOWERS WITH EMBEDDED THUNDERSTORMS
CONTINUED OVER NORTHEAST TEXAS...EXTREME SOUTH ARKANSAS...AND
NORTHERN LOUISIANA. THE RAIN AND THUNDERSTORMS WERE MOVING TO
THE NORTHEAST AT ABOUT 40 MPH AND WERE DEVELOPING AND SPREADING
OVER THE SAME GENERAL REGION. MUCH OF NORTHEAST TEXAS AND NORTHERN
LOUISIANA HAVE HAD AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES OVER
THE PAST 6 TO 12 HOURS WITH ISOLATED AMOUNTS TO AROUND 4 INCHES.

THIS RAINFALL HAS PRODUCED PONDING OF WATER IN STREETS...LOW LYING
...AND POOR DRAINAGE AREAS AS WELL AS LOW WATER CROSSINGS ON SOME
RURAL AND SECONDARY ROADS. MOTORISTS SHOULD AVOID HIGH WATER AREAS.

THE HEAVIER RAINFALL AT 650 PM CST WAS NOTED BY THE SHREVEPORT
DOPPLLER RADAR ACROSS LOUISIANA IN AN 80 MILE WIDE AREA THAT EXTENDED
GENERALLY SOUTHEAST OF A LINE FROM NEAR FARMERVILLE IN NORTHEAST
LOUISIANA SOUTHWEST TO NEAR COUSHATTA AND CONVERSE IN WESTERN
LOUISIANA. WITH HEAVY RAINFALL OCCURING FLASH FLOODING MAY DEVELOP
FROM LOWER TOLEDO BEND LAKE NEAR MANY AND CONVERSE NORTHEAST
TO NEAR THE RUSTON AND MONROE AREA.

THE HEAVIER RAINFALL OVER NORTHEAST TEXAS WAS NOTED FROM NEAR
TEXARKANA SOUTHWEST TO NEAR MT PLEASANT AND PITTSBURG AND IN
SOUTHWEST ARKANSAS NEAR THE MAGNOLIA AND EL DORADO AREAS.

A FEW SELECTED RAINFALL REPORTS:

IN NORTHEAST TEXAS -   HALLSVILLE  1.66 INCHES
                       CARTHAGE    2.00 INCHES
                       PITTSBURG   2.50 INCHES
                       CENTER      2.65 INCHES
                       TYLER       1.95 INCHES
                       LUFKIN      2.85 INCHES
IN NORTH LOUISIANA:    SHREVEPORT  2.34 INCHES
                       MONROE      1.40 INCHES
                       MANY        3.30 INCHES
                       RED POINT NEAR
                        HAUGHTON   2.50 INCHES

IN SOUTHWEST ARKANSAS: TEXARKANA   0.80 INCHES
                       EL DORADO   1.10 INCHES

SIX
Special weather statement, Feb 12, 7:01 PM CST, 3 hours 49 minutes before
LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>138-149>153-
165>167-130245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
651 PM CST WED FEB 12 1997

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND NORTH LOUISIANA...

A LARGE AREA OF RAIN AND SHOWERS WITH EMBEDDED THUNDERSTORMS
CONTINUED OVER NORTHEAST TEXAS...EXTREME SOUTH ARKANSAS...AND
NORTHERN LOUISIANA. THE RAIN AND THUNDERSTORMS WERE MOVING TO
THE NORTHEAST AT ABOUT 40 MPH AND WERE DEVELOPING AND SPREADING
OVER THE SAME GENERAL REGION. MUCH OF NORTHEAST TEXAS AND NORTHERN
LOUISIANA HAVE HAD AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES OVER
THE PAST 6 TO 12 HOURS WITH ISOLATED AMOUNTS TO AROUND 4 INCHES.

THIS RAINFALL HAS PRODUCED PONDING OF WATER IN STREETS...LOW LYING
...AND POOR DRAINAGE AREAS AS WELL AS LOW WATER CROSSINGS ON SOME
RURAL AND SECONDARY ROADS. MOTORISTS SHOULD AVOID HIGH WATER AREAS.

THE HEAVIER RAINFALL AT 650 PM CST WAS NOTED BY THE SHREVEPORT
DOPPLLER RADAR ACROSS LOUISIANA IN AN 80 MILE WIDE AREA THAT EXTENDED
GENERALLY SOUTHEAST OF A LINE FROM NEAR FARMERVILLE IN NORTHEAST
LOUISIANA SOUTHWEST TO NEAR COUSHATTA AND CONVERSE IN WESTERN
LOUISIANA. WITH HEAVY RAINFALL OCCURING FLASH FLOODING MAY DEVELOP
FROM LOWER TOLEDO BEND LAKE NEAR MANY AND CONVERSE NORTHEAST
TO NEAR THE RUSTON AND MONROE AREA.

THE HEAVIER RAINFALL OVER NORTHEAST TEXAS WAS NOTED FROM NEAR
TEXARKANA SOUTHWEST TO NEAR MT PLEASANT AND PITTSBURG AND IN
SOUTHWEST ARKANSAS NEAR THE MAGNOLIA AND EL DORADO AREAS.

A FEW SELECTED RAINFALL REPORTS:

IN NORTHEAST TEXAS -   HALLSVILLE  1.66 INCHES
                       CARTHAGE    2.00 INCHES
                       PITTSBURG   2.50 INCHES
                       CENTER      2.65 INCHES
                       TYLER       1.95 INCHES
                       LUFKIN      2.85 INCHES
IN NORTH LOUISIANA:    SHREVEPORT  2.34 INCHES
                       MONROE      1.40 INCHES
                       MANY        3.30 INCHES
                       RED POINT NEAR
                        HAUGHTON   2.50 INCHES

IN SOUTHWEST ARKANSAS: TEXARKANA   0.80 INCHES
                       EL DORADO   1.10 INCHES

SIX
Special weather statement, Feb 12, 10:20 PM CST, 30 minutes before
LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>138-149>153-
165>167-130600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1020 PM CST WED FEB 12 1997

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND NORTH LOUISIANA...
...A FLASH FLOOD WARNING CONTINUED IN EFFECT FOR SABINE...NATCHITOCHES
...WINN...GRANT...LA SALLE...JACKSON...AND CALDWELL PARISHES IN
NORTH LOUISIANA...

A LARGE AREA OF RAIN AND SHOWERS WITH EMBEDDED THUNDERSTORMS
CONTINUED OVER MOST OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS AND NORTH LOUISIANA. THE RAIN AND THUNDERSTORMS
WERE MOVING TO THE NORTHEAST AT 35 TO 40 MPH WITH HEAVY RAINFALL
INDICATED BY DOPPLER RADAR OVER EAST TEXAS AND NORTHWEST LOUISIANA.

RAINFALL AMOUNTS OF 1 TO 3 INCHES WERE COMMON OVER THE FOUR STATE
AREA WITH HEAVIER RAINFALL OVER NORTHEAST TEXAS ACROSS NORTH LOUISAIAN
SINCE THE RAINS BEGAN TUESDAY NIGHT.

WHEN ADDITIONAL HEAVY RAINFALL OCCURS TONIGHT...WATER WILL RUNOFF MORE
QUICKLY AND MAY RESULT IN FLASH FLOODING OR PONDING OF WATER IN
STREETS...LOW LYING...AND POOR DRAINAGE AREAS. PERSON SHOULD REMAIN
ALERT FOR FLOODING AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF
IT DOES OCCUR.

SIX
Special weather statement, Feb 12, 10:20 PM CST, 30 minutes before
LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>138-149>153-
165>167-130600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1020 PM CST WED FEB 12 1997

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND NORTH LOUISIANA...
...A FLASH FLOOD WARNING CONTINUED IN EFFECT FOR SABINE...NATCHITOCHES
...WINN...GRANT...LA SALLE...JACKSON...AND CALDWELL PARISHES IN
NORTH LOUISIANA...

A LARGE AREA OF RAIN AND SHOWERS WITH EMBEDDED THUNDERSTORMS
CONTINUED OVER MOST OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS AND NORTH LOUISIANA. THE RAIN AND THUNDERSTORMS
WERE MOVING TO THE NORTHEAST AT 35 TO 40 MPH WITH HEAVY RAINFALL
INDICATED BY DOPPLER RADAR OVER EAST TEXAS AND NORTHWEST LOUISIANA.

RAINFALL AMOUNTS OF 1 TO 3 INCHES WERE COMMON OVER THE FOUR STATE
AREA WITH HEAVIER RAINFALL OVER NORTHEAST TEXAS AND ACROSS NORTH
LOUISIANA SINCE THE RAINS BEGAN TUESDAY NIGHT.

WHEN ADDITIONAL HEAVY RAINFALL OCCURS TONIGHT...WATER WILL RUNOFF MORE
QUICKLY AND MAY RESULT IN FLASH FLOODING OR PONDING OF WATER IN
STREETS...LOW LYING...AND POOR DRAINAGE AREAS. PEOPLE SHOULD REMAIN
ALERT FOR FLOODING AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF
IT DOES OCCUR.

SIX
Special weather statement, Feb 12, 10:25 PM CST, 25 minutes before
LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>138-149>153-
165>167-130600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1020 PM CST WED FEB 12 1997

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND NORTH LOUISIANA...
...A FLASH FLOOD WARNING CONTINUED IN EFFECT FOR SABINE...NATCHITOCHES
...WINN...GRANT...LA SALLE...JACKSON...AND CALDWELL PARISHES IN
NORTH LOUISIANA...

A LARGE AREA OF RAIN AND SHOWERS WITH EMBEDDED THUNDERSTORMS
CONTINUED OVER MOST OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS AND NORTH LOUISIANA. THE RAIN AND THUNDERSTORMS
WERE MOVING TO THE NORTHEAST AT 35 TO 40 MPH WITH HEAVY RAINFALL
INDICATED BY DOPPLER RADAR OVER EAST TEXAS AND NORTHWEST LOUISIANA.

RAINFALL AMOUNTS OF 1 TO 3 INCHES WERE COMMON OVER THE FOUR STATE
AREA WITH HEAVIER RAINFALL OVER NORTHEAST TEXAS ACROSS NORTH LOUISAIAN
SINCE THE RAINS BEGAN TUESDAY NIGHT.

WHEN ADDITIONAL HEAVY RAINFALL OCCURS TONIGHT...WATER WILL RUNOFF MORE
QUICKLY AND MAY RESULT IN FLASH FLOODING OR PONDING OF WATER IN
STREETS...LOW LYING...AND POOR DRAINAGE AREAS. PERSON SHOULD REMAIN
ALERT FOR FLOODING AND BE PREPARED TO MOVE TO A PLACE OF SAFE0TY IF
IT DOES OCCUR.

SIX
Special weather statement, Feb 12, 10:49 PM CST, 1 minute before
LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-136>138-149>153-
165>167-130600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1020 PM CST WED FEB 12 1997

...A FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FOR NORTHEAST
TEXAS AND NORTH LOUISIANA...
...A FLASH FLOOD WARNING CONTINUED IN EFFECT FOR SABINE...NATCHITOCHES
...WINN...GRANT...LA SALLE...JACKSON...AND CALDWELL PARISHES IN
NORTH LOUISIANA...

A LARGE AREA OF RAIN AND SHOWERS WITH EMBEDDED THUNDERSTORMS
CONTINUED OVER MOST OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS AND NORTH LOUISIANA. THE RAIN AND THUNDERSTORMS
WERE MOVING TO THE NORTHEAST AT 35 TO 40 MPH WITH HEAVY RAINFALL
INDICATED BY DOPPLER RADAR OVER EAST TEXAS AND NORTHWEST LOUISIANA.

RAINFALL AMOUNTS OF 1 TO 3 INCHES WERE COMMON OVER THE FOUR STATE
AREA WITH HEAVIER RAINFALL OVER NORTHEAST TEXAS AND ACROSS NORTH
LOUISIANA SINCE THE RAINS BEGAN TUESDAY NIGHT.

WHEN ADDITIONAL HEAVY RAINFALL OCCURS TONIGHT...WATER WILL RUNOFF MORE
QUICKLY AND MAY RESULT IN FLASH FLOODING OR PONDING OF WATER IN
STREETS...LOW LYING...AND POOR DRAINAGE AREAS. PEOPLE SHOULD REMAIN
ALERT FOR FLOODING AND BE PREPARED TO MOVE TO A PLACEp OF SAFETY IF
IT DOES OCCUR.

SIX

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.